Anti-psychotics query.

System700

Registered User
May 13, 2013
4
0
Hi, I am new to this forum and would like to ask a quick question of sufferers, family members and clinicians - after taking Risperidol or other anti-psychotics, do a persons' memories return and pre- medication behaviours change dramatically?

Thank you for your time.
 

BeckyJan

Registered User
Nov 28, 2005
18,972
0
Derbyshire
Not sure about Risperidol but my husband was on quetiapine purely for aggression and anxiety. I never expected a return to his earlier state but glad to have him calmed and sleeping a little more than before the medication. So no there was no dramatic change.

Sorry if this disappoints you.
 

end of my rope

Registered User
Feb 22, 2013
146
0
snap with Becky Jane

It seems to me that the delusions become the new reality - which is heartbreaking. Quitiapidene (?) seems to help give sleep and some calm but no abatement to the new false beliefs borne out of paranoid delusions that stemmed from the urinary tract infection.
Sorry I wish it were better news based on my experience however as everyone's dementia can be different it might be that it works out better for you
 

LadyA

Registered User
Oct 19, 2009
13,733
0
Ireland
I suppose the memory problems would be the result of the dementia damage, and the damage done is permanent. My husband has been on risperidone for about two years now, and it works wonders for him. Without it, he has terrifying paranoid delusions and hallucinations. His dose has been slightly reduced twice since he's been on it, but both times has had to be put back up, as his paranoia returned.
 

ggma

Registered User
Feb 18, 2012
1,126
0
North Staffordshire
My Mum became very distressed and challenging and the residential care home asked GP to put her on anti psycho drugs, I was not happy when I found out and arranged for Mum to move to Nursing Care where after less than a month they have asked GP to review drugs as they do not think she needs them.
Nothing can bring back the memory that is damaged and gone, but is lovely to see Mum calm and happy again, so for us it is the trained staff input that has made a difference.
 

System700

Registered User
May 13, 2013
4
0
Thanks.

Thank you to all who replied to my question - any responses from clinicians involved with this wretched disease would be of great benefit to many of us.

Thank you again.
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
17,559
0
68
Toronto, Canada
Anti-psychotics are for agitation, aggression and anxiety. They have nothing to do with memory. However, they can make our loved ones behave in a more typical fashion and that certainly feels like an improvement.
 

lilysmybabypup

Registered User
May 21, 2012
1,263
0
Sydney, Australia
Hi,

Firstly, I am not a clinician and have no medical training, I'm merely someone who lives with a dad with Alzheimer's who has been on Risperidone, and have done extensive research into this drug. I am always careful to use well-respected and trusted sites for my information.

My dad was placed on a very low dose of Risperidone about 6 months ago. He was having some very difficult and distressing outbursts daily, wanting to get "home", he was in his home of 40 years with my mum. He would stomp about saying he knew Mum was stopping him from leaving and on occasion managed to get outside and down the busy street. This was no mean feat for a man with trouble walking and virtually blind. As well as being dangerous, Mum would get very upset, naturally, and felt like living with a time bomb, you never knew when it might explode.

Our geriatrician decided the Risperidone could ease his anxiety, usually the thing that triggers these emotional outbursts. it is a newer class of anti-psychotic and claims to have fewer problems and dangers than the older class. of drug. After about 2 months this did settle, and he was calmer and easier to manage. But I am aware of, and convinced that he also had much less mobility, he was walking with a dreadful shuffle, and was very unsteady on his feet. His appetite has also decreased dramatically, and he seemed to be very constipated. I encouraged Mum to take him off it now and see if he had gone past the difficult behaviours. He is walking a little better, no longer constipated, and eating much better. He has been off it for 3 weeks, and there has not been a return of the awful outbursts, yet.

It has been linked to stroke, and increased falls, sometimes Parkinson's type tremors or movements. I am also aware that Dementia causes a general and gradual decline in appetite, walking and regularity. But I really feel these things came on rapidly after starting the drug, a little too soon for it to be normal decline.

This medication only eases anxiety and calms people down, and sometimes has the opposite effect on some. It can do nothing to improve cognition or memory. There are other classes of specific dementia drugs which may assist with some associated symptoms, and may slow down the progress of the disease.

Hope this helps, it's good to be as aware as possible with reliable information, and remember, I am only speaking from personal experience.

Stephanie
 

System700

Registered User
May 13, 2013
4
0
I am most grateful...

for all the information which all have given.
Tha reason for this thread is that my Mum, who had been hospitalised since January (following a six-day period in which she had locked herself in her room, hallucinating constantly), was, on admission on a Section 3, administerd with Risperidol, and since then has not only been free of delusions but has a clarity of thought which I have not seen in years.
The fact that Mum has had undiagnosed mental health problems for decades has been rejected outright by all who are treating her case, and, what appears to be paranoid schizophrenia is deemed 'unimportant'.
Since a small percentage of those elderly people suffering cognitive impairment are
mentally ill, it is important that family members are aware and vocal about the distinction - my Mums' "carers" remain determined in their refusal to accept facts, and
my Mum may well be receiving the wrong treatment.
This brings up another nasty subject, namely the general bigotry toward the elderly,
and our refusal within the mainstream to address and conquer it - kinda makes me wonder about the subtext of The Whos' "My Generation"!!
Thank you once again, and let us all fight with words and facts as this affects us all.
 

Brendag

Registered User
Jan 19, 2013
2
0
quetiapine

I am disgusted that my mother has been on a high dose of anti psychotics drugs for years without consultation with family. she is very frail and the drugs reduce her ability to eat. She is given the drug 1 5 minutes before tea and as the food arrives she is asleep. they dry her mouth, make her slur her words.
she has a range of medical problems and they all seem to be the side effects of the drug.
 

System700

Registered User
May 13, 2013
4
0
Just a few words - I was pretty sure that all you kind people would confirm what I had already thought. I am sorry to have to expand on my earlier posts by saying that all of the clinicians concerned , and now Social Services, have established a pattern of exacerbating an already awful situation, by failing to consult my family for evidence which would help them to help my mother and by ignoring not only the importance of my Mums' previous long-standing mental health problems, but are ignoring all of the known commom facts about dementia, stating whatever nonsense suits their agenda.
This is, from what I have read so far, a common story worldwide, as psychiatrists, psychologists and others state 'personal opinion', or ignore questions/statements, or flat out ridicule; the truth is that many families, no matter how determined, are, as lay-people, ill-equipped to provide the specialist care needed nor the safe environment for dementia patients.
To add to all this, my family is now being bullied by Anti-Social Services, whose ego and plain ignorance is matched only by their sadism - if only I were a masochist!
Using logic in analysing my Mums' deterioration, she needed to be in care over a year ago but, as her condition plummets, the 'experts' insist that she can return home -
I cannot think of the appropriate words to describe what these people are doing to families in this situation.
 

Members online

Forum statistics

Threads
125,617
Messages
1,840,113
Members
76,560
Latest member
Aga Queen